Format

Send to

Choose Destination
J Clin Invest. 2010 Aug;120(8):2651-5. doi: 10.1172/JCI44098. Epub 2010 Jul 26.

Seeing red: flushing out instigators of niacin-associated skin toxicity.

Author information

1
Department of Medicine, Division of Experimental Therapeutics, Institute for Translational Medicine and Therapeutics, Pennsylvania 19104, USA. richard.dunbar@uphs.upenn.edu

Abstract

The use of niacin to improve plasma lipid levels and reduce risk of myocardial infarction is limited by noxious skin effects that result from stimulation of G protein-coupled receptor 109A (GPR109A) in skin immune cells. Niacin causes vasodilation, manifest as rubor (redness) of the head and neck, providing a visible sign associated with other, more bothersome skin complaints. The working theory is that niacin provokes Langerhans cells to produce prostaglandin D2 (PGD2), stimulating vascular DP1 receptors to cause vasodilation. In this issue of the JCI, Hanson and colleagues raise a serious challenge to this paradigm in showing that the major player in vasodilation is the keratinocyte, which produces PGE2, stimulating EP2/4 receptors, shifting the role of the Langerhans/PGD2/DP1 pathway to that of an accomplice. They also show that the antipsoriasis drug monomethyl fumarate, itself a GPR109A agonist, provokes vasodilation through the same cells. These efforts bring us one step closer to solving a key limitation of an important cardioprotective drug and reveal that the skin response to niacin is much more complicated than previously thought.

PMID:
20664168
PMCID:
PMC2912206
DOI:
10.1172/JCI44098
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for American Society for Clinical Investigation Icon for PubMed Central
Loading ...
Support Center